Possible mortality risk seen with tramadol in osteoarthritis.
TRAMADOL APPEARS to be associated with higher mortality risk among older patients with osteoarthritis, compared with common NSAIDs, according to a study in JAMA.
The findings from the retrospective cohort study are worth noting despite their susceptibility to confounding by indication because "tramadol is a weak opioid agonist and has been considered a potential alternative to NSAIDs," wrote Chao Zeng, MD, PhD, of Xiangya Hospital of Central South University, Changsha, China, and his coauthors.
The investigators analyzed data from a total of 88,902 individuals aged 50 years and older with knee, hip, or hand osteoarthritis who were seen during 2000-2015 and had visits recorded in the U.K.'s The Health Improvement Network (THIN) electronic medical records database. Participants were matched on sociodemographic and lifestyle factors, as well as osteoarthritis duration, comorbidities, other prescriptions, and health care utilization prior to the index date of the study.
Over 1 year of follow-up, researchers saw a 71% higher risk of all-cause mortality in patients taking tramadol than that in seen in those taking naproxen, 88% higher than in those taking diclofenac, 70% higher than in those taking celecoxib, and about twice as high as in patients taking etoricoxib. However, there was no significant difference in risk of all-cause mortality between tramadol and codeine, the researchers found.
The authors suggested that tramadol could potentially lead to serotonin syndrome. They also speculated that it could increase the risk of postoperative delirium, cause fatal poisoning or respiratory depression if taken in conjunction with alcohol or other drugs, or increase the risk of hypoglycemia, hyponatremia, fractures, or falls.
The study was supported by grants from the National Institute of Arthritis and Musculoskeletal and Skin Diseases and the National Natural Science Foundation of China. No other conflicts of interest were declared.
SOURCE: Zeng C et al. JAMA. 2019; 321:969-82.
BY BIANCA NOGRADY
Please Note: Illustration(s) are not available due to copyright restrictions.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||GERIATRIC MEDICINE|
|Publication:||Family Practice News|
|Date:||Apr 1, 2019|
|Previous Article:||Light physical activity lowers CVD risk in older women.|
|Next Article:||Prevention and treatment of traveler's diarrhea.|